Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 8, 2021Starke County, Indiana

NWS Northern Indiana issued this special weather statement at Oct 8, 2021, 1:32 PM CDT for Starke County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 1:32 PM CDT (18:32 UTC)
Expired
Oct 8, 2021, 2:15 PM CDT
In force
43 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
50

County Starke County, IN

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS83 KIWX 081832
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
132 PM CDT Fri Oct 8 2021
 
INZ003-012-081915-
La Porte IN-Starke IN-
132 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Starke and
southwestern La Porte Counties through 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Knox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4123 8683 4135 8685 4142 8667 4122 8653
TIME...MOT...LOC 1831Z 253DEG 8KT 4130 8673 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

MCD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 8, 12:20 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 8, 12:20 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
120 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Issued at 235 AM EDT Fri Oct 8 2021

Periodic rain showers will continue through tonight, with
isolated thunderstorms. Mostly dry conditions are expected
Saturday and Sunday. Temperatures will be above normal for
October, with highs gradually warming this weekend, reaching into
the lower 80s for Sunday. Rain will return Monday night.

&&

.SHORT TERM...(Today and Tonight)
Issued at 235 AM EDT Fri Oct 8 2021

The upper low will continue to bring unsettled weather to the
region. It is currently centered over northern Illinois, with a
vort max rotating up from the southwest into northwest Indiana.
Ahead of this shortwave, convection is firing across northern
Indiana into northwest Ohio. There is just enough elevated
instability and shear to also sustain a few thunderstorms. These
showers and storms will continue to track northward this morning.
There may then be a break in activity late morning, but if skies
can partially clear allowing daytime heating to further
destabilize the lower atmosphere, scattered thunderstorms will
again be possible this afternoon, as depicted by the CAMs. The low
will then lift into Michigan and weaken tonight, and convection
will dissipate.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 235 AM EDT Fri Oct 8 2021

There may be a few lingering showers on the backside of the low on
Saturday, especially across southeast Michigan and northwest Ohio,
but the area will otherwise be dry with upper ridging building in.
This ridge will move over the area Saturday night into Sunday, and
subsidence, combined with increasing southerly flow, will cause
temperatures to warm into the low 80s - which is more than 10
degrees above normal. It will remain warm on Monday, then cool
down some on Tuesday as another weather system brings more rain to
the area. Dry conditions should return Tuesday night into
Wednesday as transitory high pressure moves over the region. The
high will also bring another warm up, although temperatures should
stay in the 70s. Models depict a cold front on Thursday, but there
are timing and strength differences, as usual this far out, so
just kept a slight chance of rain in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 115 PM EDT Fri Oct 8 2021

Broad upper level low continues to open up and drift north through
the forecast period. Convection forms during the late afternoon
and lingers into early evening tonight. Patchy fog/drizzle is
expected over NW Ohio and into MI...may be a brief period of
MVFR/IFR vsby at the terminals and have opted to keep that out of
the terminals for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 8, 3:51 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
451 AM EDT Fri Oct 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
451 AM EDT Fri Oct 8 2021 /351 AM CDT Fri Oct 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-090900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
451 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 8, 8:33 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 AM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLOOD            AUBURN                  41.37N 85.06W
10/08/2021                   DE KALB            IN   PUBLIC

            STREET FLOODING REPORTED VIA TWITTER.

&&

HC
Local storm report, Oct 8, 8:59 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
959 AM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HEAVY RAIN       2 W GOLDEN LAKE         41.60N 85.10W
10/08/2021  M1.95 INCH       STEUBEN            IN   TRAINED SPOTTER

            1.95 INCHES BETWEEN 6AM ON 10/7 AND 9AM ON
            10/8, STORM TOTAL RAINFALL. DITCHES WERE
            RUNNING FULL AND STANDING WATER OBSERVED IN
            FARM FIELDS.

&&

HC
Local storm report, Oct 8, 9:01 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 AM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLOOD            WHITE PIGEON            41.80N 85.64W
10/08/2021                   ST. JOSEPH         MI   PUBLIC

            PUBLIC REPORTS WATER PONDING AND COVERING
            INTERSECTIONS. DRAINS CLOGGED WITH LARGE
            AMOUNT OF LEAVES.

&&

HC
Local storm report, Oct 8, 9:04 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 AM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       2 ESE HELMER            41.52N 85.13W
10/08/2021  E2.42 INCH       DE KALB            IN   PUBLIC

            PUBLIC REPORTS 2.42 INCHES OF RAIN FOR STORM
            TOTAL NEAR STORY LAKE/HUDSON, IN.

&&

HC
Special weather statement, Oct 8, 1:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
132 PM CDT Fri Oct 8 2021

INZ003-012-081915-
La Porte IN-Starke IN-
132 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Starke and
southwestern La Porte Counties through 215 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Knox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4123 8683 4135 8685 4142 8667 4122 8653
TIME...MOT...LOC 1831Z 253DEG 8KT 4130 8673

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:40 AM CDTAreal Flood AdvisoryIWXNoble3 hr
Oct 8, 6:56 AM CDTAreal Flood AdvisoryIWXDeKalb, Steuben2 hr
Oct 8, 8:02 AM CDTRiver Flood WarningIWXNoble21 days
Oct 8, 1:44 PM CDTSpecial Weather StatementIWXSaint Joseph46 min
Oct 8, 2:08 PM CDTSpecial Weather StatementIWXAdams37 min
Oct 8, 2:29 PM CDTSpecial Weather StatementIWXMarshall46 min
Oct 8, 4:13 PM CDTSpecial Weather StatementIWXJay47 min
Oct 8, 4:30 PM CDTSpecial Weather StatementIWXLaGrange45 min
Oct 8, 5:07 PM CDTAreal Flood AdvisoryIWXWabash86 min
Oct 8, 3:14 PM CDTSpecial Weather StatementIWXPaulding46 min
Oct 8, 4:54 PM CDTSpecial Weather StatementIWXFulton, Henry51 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.